Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Memphis, TN

March 31, 2006Craighead County, Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 31, 2006, 4:28 PM CST for Craighead County, Mississippi County, Arkansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2006, 4:28 PM CST (22:28 UTC)
Expired
Mar 31, 2006, 5:02 PM CST
In force
34 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Craighead County, AR, Mississippi County, AR

The radar

The Memphis radar (KNQA), 66 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:15 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 31, 3:15 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CST FRI MAR 31 2006

.DISCUSSION...

SCATTERED SHOWS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
DURING THE HEATING. ATMOSPHERE IS WEAKLEY CAPED AND MODERATE
INSTABILITY WITH CAPES AROUND 1000-1500 J/KG ARE OVER THE REGION.
A WEAK SURFACE COLD FRONT EXTENDS FROM NEAR POPLAR BLUFF MISSOURI
TO NEAR FORT SMITH ARKANSAS. STORMS HAVE BEEN SOMEWHAT STRONGER
NEAR THE FRONT WHERE WEAK LARGE SCALE FORCING ASSOCIATED WITH THE
FRONT HAS AIDED THE CONVECTION. THE FRONT IS EXPECTED TO STALL
OUT OVER THE REGION THIS EVENING AND BECOME ORIENTED WEST/EAST.
THERE REMAINS A SLIGHT RISK FOR SEVERE WEATHER OVER THE REGION
WITH THE MAIN THREAT BEING LARGE HAIL. LOW LEVEL SHEAR
VALUES ARE SOMEWHAT IMPRESSIVE (0-1KM HELICITY BETWEEN 100-150
M2/S2) AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE AREAL
COVERAGE SHOULD DIMINISH LATER THIS EVENING AS THE HEATING OF THE
DAY IS LOST. HOWEVER THE THREAT FOR CONVECTION WILL PERSIST AS
LONG AS THE FRONT IS AROUND. 18Z NAM ALONG WITH AFTERNOON TRENDS
WHICH SUGGESTS A CONTINUED SLOW SOUTHEASTWARDPROGRESSIONN OF THE
FRONT. AS A RESULT AM COMPELLED TO CONTINUE CHANCES ALL NIGHT OVER
THE ENTIRE REGION. ONGOING SATELLITE TRENDS INDICATE PARTLY CLOUDY
CONDITIONS TONIGHT AND HAVE LOWERED FORECAST TEMPS TO NEAR
GUIDANCE DUE TO LESSER THAN ANTICIPATED CLOUD COVER.

THE FRONT SHOULD STALL NEAR THE TN/MS BORDER TOMORROW. CHANCES OF
THUNDERSTORMS WILL CONTINUE ONCE AGAIN TOMORROW...MAINLY AHEAD OF
THE FRONT IN THE WARM SECTOR. EXPECTING PARTLY CLOUDY CONDITIONS
ONCE AGAIN AND HAVE BUMPED UP HIGHS INTO THE UPPER 70S. THE FRONT
SHOULD SURGE NORTHWARD AS A WARM FRONT SATURDAY NIGHT THUS
CONTINUING SLIGHT CHANCES. ON SUNDAY...A PAIR OF SHORTWAVE THROUGHS
AND ANOTHER COLD FRONT WILL INFRINGE UPON THE REGION. THE INITIAL
SHORTWAVE IS EXPECTED TO MOVE THROUGH DURING THE MORNING HOWEVER
IT IS EXPECTED TO OUTRUN THE SURFACE COLD FRONT. SO EXPECT
CONVECTION TO WEAKEN AS IT APPROACHES THE AREA. BY LATE SUNDAY
AFTERNOON AND ESPECIALLY SUNDAY EVENING...THE SECOND SHORTWAVE IS
EXPECTED TO PHASE WITH THE COLD FRONT. THIS WILL BRING A MUCH
BETTER CHANCE FOR STORMS TO THE REGION. GOOD INSTABILITY IS
EXPECTED TO BE IN PLACE WITH CAPES NEARING 2000J/KG AND 0-1KM
HELICITY IS GREATER THAN 200 M2/S2. THIS FRONT LOOKS LIKE THE
BETTER CHANCES FOR SEVERE WEATHER OVER THE WEEKEND. CONTINUE POPS
INTO MONDAY DUE TO TIMING UNCERTAINTIES.

UPPER RIDGE AND ASSOCIATED HIGH PRESSURE SHOULD RESULT IN DRY
CONDITIONS THROUGH END WEEK. THEN ANOTHER UPPER TROUGH AND COLD
FRONT WILL ARRIVE RESULTING IN MORE CHANCES FOR THUNDERSTORMS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Mar 31, 3:34 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CST FRI MAR 31 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 PM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE ENTIRE
MIDSOUTH. A COLD FRONT IS SLOWLY MOVING THROUGH NORTHEAST ARKANSAS
AND IS EXPECTED TO STALL OUT ALONG THE TENNESSEE AND MISSISSIPPI
BORDER TOWARDS MORNING. AS THE FRONT MOVES THROUGH THE
REGION...THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
QUARTERS IS POSSIBLE MAINLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SECOND COLD FRONT WILL MOVE INTO THE MIDSOUTH BEGINNING LATE
SUNDAY AFTERNOON THROUGH MONDAY MORNING. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND OUT AHEAD OF THE FRONT. SOME
THUNDERSTORMS MAY BE SEVERE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE PASS ALONG ALL SEVERE WEATHER REPORTS THIS EVENING TO THE
NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION MAY BE NEEDED AGAIN
LATE SUNDAY AFTERNOON THROUGH MONDAY MORNING.

VALLE

In the hours before

Local storm report, Mar 31, 2:36 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
236 PM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 NE STRAWBERRY         36.02N 91.26W
03/31/2006  E1.00 INCH       LAWRENCE           AR   LAW ENFORCEMENT

            ARKANSAS STATE TROOPER REPORTED NICKEL TO QUARTER SIZED
            HAIL ON HIGHWAY 25 BETWEEN STRAWBERRY AND LYNN.

0228 PM     HAIL             2 SW LYNN               35.99N 91.28W
03/31/2006  E1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED ON HWY 25

&&

MRM
Local storm report, Mar 31, 3:46 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             JONESBORO               35.82N 90.69W
03/31/2006  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL IN THE
            NORTHWEST SECTION OF THE CITY OF JONESBORO

&&

MRM
Local storm report, Mar 31, 3:54 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 NE STRAWBERRY         36.02N 91.26W
03/31/2006  E1.00 INCH       LAWRENCE           AR   LAW ENFORCEMENT

            ARKANSAS STATE TROOPER REPORTED NICKEL TO QUARTER SIZED
            HAIL ON HIGHWAY 25 BETWEEN STRAWBERRY AND LYNN.

0228 PM     HAIL             2 SW LYNN               35.99N 91.28W
03/31/2006  E1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED ON HWY 25

0340 PM     HAIL             JONESBORO               35.82N 90.69W
03/31/2006  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL IN THE
            NORTHWEST SECTION OF THE CITY OF JONESBORO

0341 PM     HAIL             HORNBEAK                36.33N 89.30W
03/31/2006  E1.00 INCH       OBION              TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL IN THE TOWN
            OF HORNBEAK

&&

MRM
Special weather statement, Mar 31, 3:59 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CST FRI MAR 31 2006

TNZ003-312230-
WEAKLEY TN-
359 PM CST FRI MAR 31 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...WEAKLEY COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 8 MILES SOUTHWEST OF MARTIN AT 359 PM CST...MOVING EAST AT 40
MPH.

PEOPLE IN WEAKLEY COUNTY...INCLUDING THE CITY OF MARTIN...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:27 PM CSTSevere Thunderstorm WarningMEGObion33 min
Mar 31, 4:19 PM CSTSevere Thunderstorm WarningMEGWeakley41 min
Mar 31, 4:56 PM CSTSevere Thunderstorm WarningMEGHenry27 min
Mar 31, 5:54 PM CSTSevere Thunderstorm WarningMEGPontotoc36 min
Mar 31, 2:30 PM CSTSevere Thunderstorm WarningMEGLawrence30 min
Mar 31, 3:20 PM CSTSevere Thunderstorm WarningMEGCraighead25 min
Mar 31, 3:43 PM CSTSevere Thunderstorm WarningMEGCraighead47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.